Numerische Mathematik

, Volume 142, Issue 1, pp 167–203 | Cite as

Generalized Taylor operators and polynomial chains for Hermite subdivision schemes

  • Jean-Louis Merrien
  • Tomas SauerEmail author


Hermite subdivision schemes act on vector valued data that is not only considered as functions values of a vector valued function from \(\mathbb {R}\) to \(\mathbb {R}^r\), but as evaluations of r consecutive derivatives of a function. This intuition leads to a mild form of level dependence of the scheme. Previously, we have proved that a property called spectral condition or sum rule implies a factorization in terms of a generalized difference operator that gives rise to a “difference scheme” whose contractivity governs the convergence of the scheme. But many convergent Hermite schemes, for example, those based on cardinal splines, do not satisfy the spectral condition. In this paper, we generalize the property in a way that preserves all the above advantages: the associated factorizations and convergence theory. Based on these results, we can include the case of cardinal splines in a systematic way and are also able to construct new types of convergent Hermite subdivision schemes.

Mathematics Subject Classification



  1. 1.
    Cavaretta, A.S., Dahmen, W., Micchelli, C.A.: Stationary Subdivision Memoirs of the AMS, vol. 93(453). American Mathematical Society, Providence (1991)zbMATHGoogle Scholar
  2. 2.
    Conti, C., Cotronei, M., Sauer, T.: Hermite subdivision schemes, exponential polynomial generation, and annihilators. Adv. Comput. Math. 42, 1055–1079 (2016). MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Conti, C., Cotronei, M., Sauer, T.: Convergence of level dependent Hermite subdivision schemes. Appl. Numer. Math. 116, 119–128 (2017). MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Conti, C., Romani, L., Yoon, J.: Approximation order and approximate sum rules in subdivision. J. Approx. Theory 207, 380–401 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Cotronei, M., Sissouno, N.: A note on Hermite multiwavelets with polynomial and exponential vanishing moments. Appl. Numer. Math. 120, 21–34 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Dubuc, S., Merrien, J.L.: Hermite subdivision schemes and Taylor polynomials. Constr. Approx. 29, 219–245 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Dyn, N., Levin, D.: Analysis of Hermite-type Subdivision Schemes. In: Chui, C.K., Schumaker, L.L. (eds.) Approximation Theory VIII, Vol 2: Wavelets and Multilevel Approximations, pp. 117–124. World Scientific, Singapore (1995)Google Scholar
  8. 8.
    Dyn, N., Levin, D.: Subdivision schemes in geometric modelling. Acta Numer. 11, 73–144 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Guglielmi, N., Manni, C., Vitale, D.: Convergence analysis of \({C}^2\) Hermite interpolatory subdivision schemes by explicit joint spectral radius formulas. J. Math. Anal. Appl. 434, 884–902 (2011)zbMATHGoogle Scholar
  10. 10.
    Han, B.: Vector cascade algorithms and refinable functions in sobolev spaces. J. Approx. Theory 124, 44–88 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Han, B., Overton, M.L., Yu, T.P.Y.: Design of Hermite subdivision schemes aided by spectral radius optimization. SIAM J. Sci. Comput. 25, 643–656 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Han, B., Yu, T., Xue, Y.: Noninterpolatory Hermite subdivision schemes. Math. Comput. 74, 1345–1367 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Jeong, B., Yoon, J.: Construction of Hermite subdivision schemes reproducing polynomials. J. Math. Anal. Appl. 451, 565–582 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Merrien, J.L., Sauer, T.: A generalized Taylor factorization for Hermite subdivisions schemes. J. Comput. Appl. Math. 236, 565–574 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Merrien, J.L., Sauer, T.: From Hermite to stationary subdivision schemes in one and several variables. Adv. Comput. Math. 36, 547–579 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Merrien, J.L., Sauer, T.: Extended Hermite subdivision schemes. J. Comput. Appl. Math. 317, 343–361 (2017). MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Micchelli, C.A.: Mathematical Aspects of Geometric Modeling, CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 65. SIAM, Philadelphia (1995)Google Scholar
  18. 18.
    Micchelli, C.A., Sauer, T.: On vector subdivision. Math. Z. 229, 621–674 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Moosmüller, C.: \({C}^1\) analysis of Hermite subdivision schemes on manifolds. SIAM J. Numer. Anal. 54, 3003–3031 (2016)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.INSA de Rennes, IRMAR - UMR 6625Rennes CedexFrance
  2. 2.Lehrstuhl für Mathematik mit Schwerpunkt Digitale Bildverarbeitung & FORWISSUniversität PassauPassauGermany
  3. 3.Fraunhofer IIS Research Group “Knowledge Based Image Processing”PassauGermany

Personalised recommendations